Colorado, 2004

Hail in Colorado, July 1, 2004

July 1, 2004 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 1:30 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 1:30 PM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT THU JUL 1 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN SHORT TERM CONCERNS REMAIN CONVECTIVE POTENTIAL UNDER BUILDING
RIDGE.

CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA HAVE YESTERDAYS UPPER
LEVEL SYSTEM CONTINUING TO SPIN AND SLOWLY MOVE ACROSS SOUTHEASTERN
NEBRASKA...WITH UPPER LEVEL RIDGE REBUILDING ACROSS THE FOUR CORNERS
REGION. CONVECTION SLOW TO GET UNDER WAY TODAY...AS SATELLITE AND
RADAR DATA INDICATING SOME WRAP AROUND SHOWERS ACROSS NE COLORADO
AND MAINLY FLAT CU ACROSS THE REST OF THE AREA WITH A FEW ISOLATED
TSRA ACROSS NORTHWEST CO ATTM.

TONIGHT...CURRENT LAPS DATA INDICATING RATHER UNSTABLE ATMOSPHERE
ACROSS THE I-25 CORRIDOR WITH CAPES OF 800-2000 J/KG...LIFTED INDICES
AROUND -4C AND CONVECTIVE TEMPS IN THE MID 70S TO LOWER 80S BEING
REACHED ATTM...THOUGH SOUNDINGS ALSO INDICATING HEALTHY SUBSIDENCE
INVERSIONS AROUND H5 IN PLACE. WITH A FEW MORE HOURS OF HEATING...
CONVECTIVE POTENTIAL TO REMAIN AND WILL KEEP SLIGHT CHANCE POPS
ACROSS THE I-25 CORRIDOR THROUGH 03Z WITH AN ISOLATED +TSRA POSSIBLE
AS PWATS STILL HANGING AROUND AN INCH ACROSS THE EASTERN PLAINS.
WILL ALSO KEEP SLIGHT CHANCE POPS ACROSS THE FAR EASTERN PLAINS WITH
PROXIMITY OF SLOW MOVING UPPER SYSTEM AND SOME WRAP AROUND SHOWERS
POSSIBLE. OUT WEST...ISOLATED SHRA/TSRA WILL DIMINISH WITH THE
SUN. HAVE GONE SLIGHTLY BELOW GUIDANCE FOR OVERNIGHT LOWS WITH
MOSTLY CLEAR SKIES ACROSS THE OVERNIGHT.

FRIDAY...UPPER RIDGE FLATTENS OVERHEAD WITH WEAK WESTERLY FLOW
ACROSS THE AREA...AS MINOR SHORT WAVES MOVE ACROSS THE NORTHERN
GREAT BASIN AND NORTHERN ROCKIES.  H7 TEMPS INCREASE TO BETWEEN +12C
AND +16C UNDER THE RIDGE AND WITH WEAK DOWNSLOPE FLOW...HIGHS SHOULD
REBOUND BACK TO AROUND SEASONAL NORMS.  WATER VAPOR AND MODEL DATA
INDICATING SOME MID LEVEL MOISTURE REMAINING UNDER THE RIDGE...AND
WITH AMPLE SOLAR HEATING ALONG WITH LAPSE RATES APPROACHING 9C/KM...
WILL SEE ISOLATED AFTERNOON -SHRA/-TSRA ACROSS THE HIGH TERRAIN.
HAVE KEPT ISOLATED POPS ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS
AS WELL WITH WESTERLY FLOW ALOFT...WITH MODEL SOUNDINGS INDICATING
A MORE INVERTED V PROFILE ACROSS THE PLAINS...WITH SOME VIRGA AND
GUSTY WINDS POSSIBLE AS LOWER ATMOSPHERE SLOWLY DRIES OUT. -MW

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

RIDGE OVER CWFA FRIDAY NIGHT AND WITH MINIMAL MOISTURE AND
INSTABILITY WILL KEEP ISOLATED TSRA IN FORECAST THROUGH THE
EVENING HOURS.

SATURDAY...UPPER SHORTWAVE TROUGH IN THE NORTHWEST U.S. WILL BEGIN
TO BREAK DOWN RIDGE SOMEWHAT.  NOT MUCH MOISTURE TO WORK WITH...SO
ISOLATED TSRA SEEMS REASONABLE...STARTING OUT OVER THE HIGHER
TERRAIN...AND PERHAPS BLOSSOMING OVER THE SOUTHEAST PLAINS LATE IN
THE AFTERNOON WHERE BEST INSTABILITY EVIDENT WITH CAPES BETWEEN 400
AND 1000 J/KG.

SATURDAY NIGHT...ANY ISOLATED DEEP CONVECTION SHOULD WANE IN THE
EVENING HOURS...AS ATMOSPHERE STABILIZES.

INDEPENDENCE DAY...THE UPPER TROUGH CONTINUES TO WHACK AWAY AT
THE RIDGE...AND MODELS ARE SHOWING POSSIBLE SHORTWAVES MOVING ACROSS
COLORADO...SO...ISOLATED POPS SEEMS REASONABLE IN THE AFTERNOON INTO
THE EVENING. BECAUSE OF MORE CLOUDS...AND COOLING MID LEVEL
TEMPERATURES...SURFACE TEMPERATURES WILL BE A BIT COOLER ON SUNDAY.

SUNDAY NIGHT/MONDAY...COLD FRONT WILL MOVE THROUGH EASTERN HALF OF
THE FCST AREA SUNDAY NIGHT AND MONDAY...WHICH SHOULD LEAD TO A
COOLER CLOUDIER DAY ON MONDAY THAN CURRENT GRIDS HAVE GOING. LATEST
GFS IS FASTER WITH THIS FRONT THAN RUNS FROM YESTERDAY...BUT IS
FAIRLY SIMILAR TO 06Z RUN.  THUS HAVE BUMP DOWN HIGH TEMPS ON MONDAY
AROUND 10 DEGREES. HAVE ALSO INCREASED POPS ACROSS SOUTHEAST PLAINS.
THANKS TO SURROUNDING OFFICES FOR COORDINATION. DEW POINTS SHOULD
CLIMB BACK INTO THE 50S ACROSS SOUTHEAST PLAINS BEHIND FRONT...AND
WITH AFTN HEATING COMBINED WITH SHORTWAVE ENERGY IN NW FLOW...SHOULD
LEAD TO AFTN THUNDERSTORMS FOR MTS AND PLAINS LOCATIONS. LATEST GFS
DEVELOPS AN MCS ACROSS EXTREME SE CO...TX/OK PANHANDLES...AND
SOUTHWEST KS MON NIGHT.

TUES THROUGH THURSDAY...UPPER FLOW TRANSITIONS TO SOUTHWESTERLY BY
THE END OF THE PERIOD...WHICH SHOULD BRING A DRYING AND WARMING
TREND...BY MID WEEK.  HAVE COOLED OFF HIGH TEMPS A BIT ON TUES FOR
EASTERN AREAS AS AIRMASS EAST OF THE ROCKIES SLOWLY MODERATES.
EASTERLY LOW LVL FLOW SHOULD KEEP SOME LOWER 50 DEW POINTS ACROSS
SOUTHEAST PLAINS...ENOUGH TO WARRANT SOME ISOLATED POPS.  BY WED AND
THURSDAY...LOWER LVL FLOW WILL TRANSITION TO A DOWNSLOPE COMPONENT
WITH 700 TEMPS WARMING TO BETWEEN +14C AND +18C...WHICH SHOULD
TRANSLATE TO 90 DEGREE READINGS FOR LOWER ELEVATIONS WITH MAINLY 70S
AND LOWER 80S MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 1, 5:58 AM MST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT THU JUL 1 2004

COZ058>089-093>099-021300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
658 AM MDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.  STORMS
TODAY ARE EXPECTED TO MOVE A LITTLE FASTER THAN DURING THE PREVIOUS
DAYS.  HOWEVER THERE COULD STILL BE SOME LOCALLY HEAVY RAINFALL...AND
THE MOST SUSCEPTIBLE AREAS FOR FLASH FLOODING WILL BE THE BURN SCARS
SUCH AS THE HAYMAN...IRON MOUNTAIN AND TRINIDAD COMPLEX.

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

ISOLATED MAINLY HIGHER TERRAIN THUNDERSTORMS WILL BE POSSIBLE EACH
DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
July 1, 6:37 PM MST to 6:42 PM MST
Where
El Paso County, Falcon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414519.